Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Cheyenne, WY

July 29, 2018Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 2:52 PM MDT for Dawes County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 2:52 PM MDT (20:52 UTC)
Expired
Jul 29, 2018, 3:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS55 KCYS 292052
SVRCYS
NEC045-292130-
/O.NEW.KCYS.SV.W.0217.180729T2052Z-180729T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
252 PM MDT SUN JUL 29 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Dawes County in the Panhandle of Nebraska...

* Until 330 PM MDT.

* At 252 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Slim Butte, or 11 miles north of Chadron, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4246 10289 4300 10311 4300 10280 4299 10279
      4250 10277
TIME...MOT...LOC 2052Z 336DEG 32KT 4299 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
517 
WWUS55 KCYS 292120 RRA
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
320 PM MDT SUN JUL 29 2018

NEC045-292130-
/O.EXP.KCYS.SV.W.0217.000000T0000Z-180729T2130Z/
Dawes NE-
320 PM MDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAWES COUNTY WILL
EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4246 10289 4300 10311 4300 10280 4299 10279
      4250 10277
TIME...MOT...LOC 2120Z 336DEG 32KT 4279 10282 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:22 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 29, 1:22 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
122 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 121 PM MDT Sun Jul 29 2018

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

UPDATE Issued at 1127 AM MDT Sun Jul 29 2018

A potentially serious scenario evolving over extreme southeast Wyo
this afternoon. Fog and low-level stratus eroded very quickly this
morning, and full sun is present across the majority of Laramie Co
and southern Platte/Goshen counties per the latest GOES-16 visible
satellite loop. A residual surface boundary was analyzed across NE
Laramie county, and was expected to contribute to locally enhanced
low-level shear by early/mid afternoon w/ effective SRH values 200
or better given substantial low-level turning. Projected STPs of 1
to 3 across Laramie County suggests a greater-than-average tornado
threat for areas near Cheyenne. In addition, SBCAPE approaching 3k
J/Kg and well over 50 knots of effective bulk shear will support a
threat for extremely large/destructive hail as well. That said, we
are in agreement with the recent SPC upgrade to Enhanced Risk w/10
percent Tornado probabilities. Grids have been updated for mention
of all hazards, including tornadoes. Expect thunderstorms to begin
developing by 1 PM, with a significant severe threat as early as 3
PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sun Jul 29 2018

Satellite imagery this morning is showing areas of low stratus and
patchy fog along and east of the Laramie Range. Some areas have
been limited by a high level cloud deck, but as they pass to the
south and east, fog and stratus should form in their wake. Fog
and stratus will dissipate later this morning with the sunrise.
Another cooler than normal day with the threat of thunderstorms in
the afternoon and evening expected, some will be severe. A few
upper level pulses will pass through the flow aloft today; these
pulses will work in conjunction with deep layer shear values, CAPE
values around 2500+ J/kg, steep mid-layer lapse rates, and
surface dewpoints well over 50 F, to generate thunderstorms across
southeast Wyoming and the western Nebraska Panhandle. Model
soundings are indicating that the cap aloft should break around
noon to one with strong to severe thunderstorms developing shortly
afterwards. The main threats today will be golf ball to baseball
size hail, damaging winds in excess of 70 mph, frequent lightning
and heavy rainfall at the storms' core. Not expecting any threat
of flash flooding as these storms should be fast movers; however,
if storms train over a particular area, will have to pay close
attention to rain rates.

Additionally, with LCLs between 1000 to 2000 ft and elevated low-
level shear values, the threat of a tornado or two cannot be
ruled out. The latest SPC SREF Ensembles illustrate this threat
well with numerous intense updraft helicity tracks across the
region.

Thunderstorms will continue into the mid to late evening. Cool
overnight temperatures are expected with temperatures between the
upper 40s to low 50s. Fog and stratus will return after midnight.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1127 AM MDT Sun Jul 29 2018

Another round of thunderstorms to develop during the first 6 hour
set of this TAF forecast. Latest HRRR is showing robust
thunderstorm development after 21z for KCYS, KBFF, and KSNY with
scattered to widespread coverage. All sites with the exception of
KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the
main threats being large hail and damaging winds. The
thunderstorms should begin to diminish after 04z in most
locations.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FWZ 304...

While most zones will see high humidities and the threat of
scattered to widespread thunderstorms, FWZ 304 will be generally
dry with strong winds and low humidities for most of the afternoon
and into the evening. Therefore, have issued a Red Flag Warning
for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for
strong to severe thunderstorms this afternoon and evening. Upper
level northwest flow turns northerly beginning tomorrow under an
expending ridge of high pressure pushing north and east. This will
bring drier conditions and warming temperatures through the week,
with a thermal ridge setting up aloft by next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
149 PM MDT Sun Jul 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
302000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

Scattered to widespread afternoon and evening severe
thunderstorms will be possible again today. The main threats with
these storms will be hail golf ball to baseball size, damaging
winds, and a tornado or two. The thunderstorms should move out of
the area by midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

WYZ104-109>114-302000-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

In the hours before

Local storm report, Jul 29, 2:09 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             W ALBIN                 41.42N 104.10W
07/29/2018  E1.75 INCH       LARAMIE            WY   FIRE DEPT/RESCUE

            MILE MARKER 6-7 ON HWY 16

0206 PM     HAIL             7 W CHUGWATER           41.76N 104.96W
07/29/2018  E1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

BCHAPMAN
Local storm report, Jul 29, 2:21 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CHUGWATER               41.76N 104.82W
07/29/2018  M1.75 INCH       PLATTE             WY   LAW ENFORCEMENT

            HAIL NICKLE TO GOLFBALL EAST OF CHUGWATER.

&&

DDEAL
Local storm report, Jul 29, 2:24 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             7 W CHUGWATER           41.76N 104.96W
07/29/2018  E1.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 2:43 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/29/2018  E1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 2:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/29/2018  E1.75 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

BCHAPMAN
Local storm report, Jul 29, 2:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          6 N CHEYENNE            41.23N 104.79W
07/29/2018                   LARAMIE            WY   PUBLIC

            BRIEF TOUCHDOWN OBSERVED ALONG KERSEY DRIVE NORTH OF
            CHEYENNE.

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:01 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball29 min
Jul 28, 6:08 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 28, 6:55 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 28, 7:05 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball40 min
Jul 28, 7:35 PM MDTSpecial Weather StatementCYSBanner25 min
Jul 28, 7:49 PM MDTSpecial Weather StatementCYSKimball26 min
Jul 28, 8:39 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 28, 8:55 PM MDTSpecial Weather StatementCYSKimball35 min
Jul 28, 9:19 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 28, 9:36 PM MDTSevere Thunderstorm WarningCYSCheyenne24 min
Jul 29, 2:16 AM MDTSpecial Weather StatementCYSKimball44 min
Jul 29, 1:43 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jul 29, 1:50 PM MDTSpecial Weather StatementCYSMorrill40 min
Jul 29, 1:57 PM MDTTornado Warning Tornado observedCYSKimball33 min
Jul 29, 2:13 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff32 min
Jul 29, 2:26 PM MDTTornado WarningCYSKimball34 min
Jul 29, 2:54 PM MDTTornado WarningCYSKimball36 min
Jul 29, 4:10 PM MDTSpecial Weather StatementCYSSioux50 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Jul 29, 5:25 PM MDTSpecial Weather StatementCYSScotts Bluff50 min
Jul 29, 5:40 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 29, 5:56 PM MDTSpecial Weather StatementCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.